Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

Side effects of metformin hydrochloride

08/25/2008

Question:

I am taking 1000 mg of metaformin hydrochloride once at night to control my newly detected diabetes. It has been very effective for me.

My question relates to a side effect of the medication, pretty consistent flatulence throughout the day. Is there a way to control this or should I be considering an alternate medication.

Answer:

Gastrointestinal side effects like that are common with metformin.  Sometimes they diminish with time.  Sometimes, they respond to one of several strategies:  choices include dividing it up into multiple dosage times per day and/or taking it with food.  I have had patients report more luck with those strategies for averting actual loose bowel movements rather than strictly flatulence, but they are worth a try.  You may also want to examine the composition of your diet for whether it includes foods that particularly contribute to flatulence as well.

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Robert M Cohen, MD Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati